JournalslemVol. 59, No. 1/2pp. 183–194

Almost-periodic action on the real line

  • Bertrand Deroin

    Université Paris-Sud, Orsay, France
Almost-periodic action on the real line cover
Download PDF

Abstract

A homeomorphism of the real line is almost-periodic if the set of its conjugates by the translations is relatively compact in the compact open topology. Our main result states that an action of a finitely generated group on the real line without global fixed points is conjugated to an action by almost-periodic homeomorphisms without almost fixed points. This is equivalent to saying that the real line together with the translation flow can be compactified as an orbit of a free action of R\mathbb R on a compact space, together with an action of the group by homeomorphisms withou global fixed points. As an application we give an alternative proof of Witte’s theorem: an amenable left orderable group is locally indicable.

Cite this article

Bertrand Deroin, Almost-periodic action on the real line. Enseign. Math. 59 (2013), no. 1, pp. 183–194

DOI 10.4171/LEM/59-1-7